Dangers of Drug Overdose
When individuals consume more of a drug (whether the drug is lawfully prescribed to them or illicit) than their metabolism can effectively detoxify, the toxicity in their system can lead to an overdose. An overdose may be accidental or intentional, and anyone who uses drugs – lawfully or unlawfully – can be at risk.
Although many drugs have a safe to hazardous dosage range, an individual’s tolerance depends on various factors, including age, health condition and past usage. In some cases, the body can recover from an overdose, while in other instances an overdose may result in permanent organ damage (such as to the kidney and/or liver) or death (instantly or slowly over time due to organ damage).
There are various symptoms of an overdose. The following signs are a strong indication of a problem:
- Eye area: enlarged pupils
- Physical coordination: drowsiness, trouble walking, tremors, convulsions and losing consciousness
- Mental state: psychotic symptoms, such as hallucinations and delusions
- Mood changes: aggression, violence and agitation
- Respiratory distress: trouble breathing
- Stomach problems: nausea and vomiting
The window of time to prevent a fatality, or an escalation of the ill effects of an overdose, varies from incident to incident. For this reason, it is essential to help the person on the spot and seek appropriate medical assistance.
What to Do During an Overdose
An overdose can occur any time a person is abusing drugs, or taking more of a prescribed drug than what is doctor recommended. Friends, family, colleagues, and even strangers may find themselves in the unfamiliar situation of having to quickly assist someone who is manifesting overdose symptoms. In regard to this potential situation, International Overdose Awareness Day provides helpful guidance on how to help someone who has overdosed, including:
- Do not leave the overdosing person alone (unless you have no alternative because you have to call an ambulance or get help).
- Try to get them to respond to their name and simple questions.
- If you know first aid, such as CPR, and it is warranted per your training, act accordingly.
- Monitor the person’s consciousness.
- Create an environment that is comfortable, such as trying to cool down an overheated stimulant overdose victim.
Calling an ambulance may seem like a judgment call, but it is better to be safe in these situations and get professional medical help to the scene as soon as possible. Call 911 immediately if a person has:
- A seizure
- A severe headache
- Chest pain
- Trouble breathing
- Signs of extreme confusion or agitation
- Lost consciousness
There are cases of overdose where people involved think that the overdosed person is fine because he begins to snore. This activity may be deemed “sleeping it off” but that interpretation can be dead wrong. It is critical not to ignore snoring, even if the person is a known snorer, or gurgling. Snoring can be an indication of breathing trouble, and any obstruction of the breathing airways can be fatal. In the case of a substance abuser snoring, wake the person up immediately and seek medical attention if needed.
In the case of an opioid overdose, naloxone (known by the brand name Narcan) can be used as an antidote. Opioids are natural and synthetic drugs derived from opium (or similar in chemical structure) and include heroin, methadone, and prescription painkillers like OxyContin. Naloxone is not addiction-forming and will not provide any of the pleasurable psychotherapeutic effects of opioids. Naloxone comes in two forms: an intranasal spray and an injectable solution.
In addition to paramedics and other medical professionals, certain individuals may possess naloxone. For instance, under Washington state law, opioid abusers and those likely to witness an opioid overdose (such as a family members or other persons with whom the opioid abuser resides) may have a lawful prescription for this potentially lifesaving medication.
The Sign that Help Is Needed
An overdose signals the need for recovery treatment. If you, or someone you know, have suffered from an overdose, it’s time to get serious treatment to get well. Let the situation serve as a needed wakeup call, and get the help you need today. Call us for more information.